Florida, 2024Tropical Storm and Storm Surge in Florida, September 25 to 27, 2024
September 25 to 27, 2024 · NWS KEY · 6 events in 3 counties and zones
Hurricane Helene moved north northeast across the eastern Gulf of Mexico, strengthening to category 2 strength before passing at closest approach 235 statue miles to the west-northwest of Key West on the morning of September 27, 2024. Widespread lower-end tropical storm force winds overspread the Florida Keys and its adjacent coastal waters producing isolated large tree limb and utility line…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Helene moved north northeast across the eastern Gulf of Mexico, strengthening to category 2 strength before passing at closest approach 235 statue miles to the west-northwest of Key West on the morning of September 27, 2024. Widespread lower-end tropical storm force winds overspread the Florida Keys and its adjacent coastal waters producing isolated large tree limb and utility line damage. Coastal flooding in lowest elevation parts of the Florida Keys occurred initially with storm surge around 1.5 feet MHHW along the oceanside of the Florida Keys accompanied by heavy wave action on September 26th, with a secondary Florida Bay side coastal flooding episode across eastern Florida Bay coastal areas during the early to mid morning hours September 27th well after Hurricane Helen had moved inland across the southeastern United States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 25, 5:46 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Sep 25, 5:46 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Key West FL
646 AM EDT Wed Sep 25 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 256 AM EDT Wed Sep 25 2024
All eyes are still on Tropical Storm Helene as the outer bands
have continued to work their way across the forecast area during
the overnight hours. The KBYX radar showed multiple pushes of
showers moving across the Upper and Middle Keys while only a
couple of sprinkles moved across the Lower Keys. At the time this
discussion is being written, surface observations are reporting
sustained winds around 15 mph with gusts near 25 mph, but these
numbers will be on the rise through today.
The center of Helene is forecast to move into the southern Gulf
sometime this morning before turning north to northeastward and
beginning its approach to Florida. Through today and into this
evening, the frequency of rain bands will increase and wind gusts
capable of rearranging outdoor furniture will become more
frequent. The combination of heavy rainfall and expected 1 to 3
feet of storm surge will make flooding a significant hazard,
especially in low lying and poor drainage areas.
The worst conditions will arrive later this evening and during
the nighttime hours when the center of Helene makes its closest
approach to our west. Tropical storm force winds are possible
anywhere across the forecast area, but the strongest winds will be
seen closer to the Lower Keys and western marine zones. Expect
the strongest sustained winds to range from 30 to 40 mph, and
damaging gusts of 55 to 65 mph in squalls. The combination of
heavy rainfall and the expected 1 to 3 feet of storm surge will
make flooding a significant hazard, especially in low lying and
poor drainage areas. As Helene moves inland tomorrow, conditions
will improve almost as quickly as they moved in. Helene will
become embedded in upper level troughing over the southern U.S.
and the flow will lift the system well away from our region. Even
though light breezes will return by the weekend, the residual
moisture left behind will lead to hot and muggy conditions.
&&
.MARINE...
Issued at 256 AM EDT Wed Sep 25 2024
A Tropical Storm Warning is in effect for all Keys waters. From
synopsis, southeasterly breezes will continue to freshen quickly
this afternoon as Tropical Storm Helene crosses the Yucatan
channel and emerges over the southern Gulf. Thereafter, the storm
will track northeastward toward the Big Bend region of Florida,
and we will see the closest pass from Helene to the Florida Keys
coastal waters later this evening through Thursday morning when
the peak southeasterly wind and highest seas are expected to
occur. As the storm passes, breezes will shift to the south to
southwest while gradually diminishing with seas gradually
subsiding Thursday night through Friday. Winds further diminish
heading through the weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 256 AM EDT Wed Sep 25 2024
Squalls and embedded thunderstorms will increase in coverage through
the next 24 hours as Tropical Storm Helene travels north across the
eastern Gulf of Mexico. EYW and MTH may observe a brief lull in
showers this morning before onset of tropical storm force winds.
Expect a gradual rise in wind speeds throughout the day. Occasional
squalls will traverse across the island terminals through the TAF
period, which will require occasional TEMPOs for MVFR to IFR
conditions and gusts approaching 45 to 50 knots.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until midnight EDT Thursday night for
FLZ076>078.
Tropical Storm Warning for FLZ077-078.
GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.
Small Craft Advisory until 6 PM EDT Thursday for GMZ031-042-052-
072.
&&
Coordinator/Hazards..CJ
Public/Marine/Fire...DP
Aviation/Nowcasts....AJP
Data Acquisition.....DR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Sep 25, 4:36 AM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
536 AM EDT Wed Sep 25 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-261100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
536 AM EDT Wed Sep 25 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Tropical Storm Helene will move near the northeastern coast of
the Yucatan Peninsula this morning, northward across the eastern
Gulf of Mexico later today and Thursday, and reach the Big Bend
coast of Florida late Thursday. Strengthening is forecast, and
Helene is expected to become a hurricane later today. The storm is
forecast to rapidly strengthen over the eastern Gulf of Mexico
and become a major hurricane on Thursday.
Helene is expected to have an unusually large wind field as it moves
northward through the eastern Gulf, with tropical storm force winds
extending out over 250 miles east of the center. Expect squalls to
become increasingly frequent and strong across the Keys today and
tonight, continuing through Thursday or Thursday night. The strongest
winds are forecast to occur this evening through midday Thursday, when
damaging wind gusts of 55 to 65 mph in squalls will be possible, along
with an isolated tornado or two. Sustained tropical storm force winds
around 40 mph may arrive in the Lower Keys as early as this afternoon,
but are most likely to arrive throughout the Keys island chain
tonight. These winds are expected to continue throughout the day on
Thursday. Tropical Storm Warnings are in effect for all of the
Florida Keys and the surrounding coastal waters.
Storm surge flooding of 1 to 3 feet above ground level at the lowest
elevation areas and shoreline is expected throughout the Florida Keys
from tonight through Thursday evening, and a Coastal Flood Warning
remains in effect. Flooding may extend over streets and low
elevation properties a few blocks from the shoreline
Total rainfall amounts of 2 to 4 inches, with isolated totals up to
6 inches, are expected through Friday, with the potential for some
rainwater flooding of low lying spots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Tropical storm conditions are expected to continue across the
Florida Keys and surrounding coastal waters Thursday, as Helene
moves northward across the eastern Gulf of Mexico. Winds will
gradually decrease Thursday night and Friday. Once tropical storm
warnings are lowered, Small Craft Advisories will likely be
required across the Keys waters Thursday night into Friday, as
winds and seas gradually subside.
Storm surge flooding will remain possible through Thursday,
with a threat of flooding on the Bayside lingering into Thursday
night.
Once Helene departs the area, typical late summer weather will
resume for the weekend and into next week, with isolated
thunderstorms producing locally gusty winds and lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 25, 8:11 AM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
911 AM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM Tropical Cyclone 5 SSE Islamorada 24.85N 80.62W
09/25/2024 GMZ052 FL C-Man Station
An ESE wind gust of 38 knots, or 44 mph, was
recorded by the Alligator Reef Light C-MAN
station at 8:59 AM EDT.
&&
NBLocal storm report, Sep 25, 10:54 AM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1154 AM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Tropical Cyclone 9 SW Key West 24.45N 81.88W
09/25/2024 GMZ044 FL C-Man Station
A southeast wind gust of 34 knots, or 39
mph, was recorded by the Sand Key C-MAN
station at 10:40 AM EDT.
&&
NBTropical Storm, Monroe/Lower Keys
- When
- September 25, 11:00 AM EST to September 26, 10:30 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Wind Impacts in the Florida Keys of Monroe County consisted of several rain bands and gradient winds of lower tropical-storm force. Sustained winds in the 25 to 40 mph range with frequent gusts of 45 to 55 mph were most prevalent across the far western Lower Florida Keys and the City of Key West. Sporadic, short-duration power outages occurred with the largest outages affecting approximately 850 customers on Stock Island during the early morning of September 27th. Several instances of large tree limbs were downed mainly in the Lower Florida Keys along with a couple trees, with resulting utility line damage.
Tropical Storm, Monroe/Middle Keys
- When
- September 25, 5:00 PM EST to September 26, 9:00 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Wind Impacts in the Florida Keys of Monroe County consisted of several rain bands and gradient winds of lower tropical-storm force. Sustained winds in the 25 to 40 mph range with peak gusts of 45 to 55 mph in the Middle Florida Keys mostly the result of outer rain squalls. Sporadic, short-duration power outages occurred. Several instances of large tree limbs were downed mainly in the Middle Florida Keys along with a couple trees, with resulting utility line damage.
Storm Surge/Tide, Monroe/Upper Keys
- When
- September 26, 12:00 AM EST to September 27, 2:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm surge in association with the passage of Hurricane Helene over the eastern Gulf of Mexico resulted in flooding up to 1.3 feet above mean higher high water (MHHW) oceanside at Snake Creek in Islamorada during the late evening hours of September 25th, then a much later surge across Florida Bay up to 1.8 feet MHHW along Blackwater Sound and Sunset Cove in Key Largo. Streets up to two blocks from the Florida Bay shoreline were temporarily impassible to smaller vehicles.
Storm Surge/Tide, Monroe/Middle Keys
- When
- September 26, 12:00 AM EST to September 27, 8:00 AM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- Local Official
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm surge flooding was minor in the Middle Florida Keys, with the City of Marathon reporting minor to moderate beach erosion along the Atlantic side along with minor flooding of oceanfront streets during the early morning hours September 26th, and later some bayside flooding typical of king tides on bayfront streets the morning of September 27th.
Storm Surge/Tide, Monroe/Lower Keys
- When
- September 26, 12:00 AM EST to 12:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Minor oceanside flooding occurred in Key West as result of storm surge flooding and heavy wave action, requiring temporary closer of a construction zone on State Road A1A. Minor flooding of 6 to 18 inches depth occurred on other exposed oceanside streets in southwest Key West.
Tropical Storm, Monroe/Upper Keys
- When
- September 26, 1:00 PM EST to 3:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- AWOS
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Wind Impacts in the Florida Keys of Monroe County consisted of several rain bands and gradient winds of lower tropical-storm force. Sustained winds in the 25 to 30 mph range with peak gusts of 40 to 50 mph mostly the result of outer rain squalls. Sporadic, short-duration power outages occurred with the largest outages affecting approximately 1,500 customers at a time across Lower Matecumbe and southwestern Upper Matecumbe Keys. Mostly light wind damage in the form of isolated small limbs and palm fronds were noted in the Upper Florida Keys.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in North Carolina, September 25 to 29, 202483 deaths · $1.7 billion · EF0 · 86 events
- Flash Flooding and Debris Flow in Tennessee, September 25 to 29, 202418 deaths · 1 injured · $157 million · 87 kt wind · 51 events
- Hurricane and Tornado in Georgia, September 25 to 27, 20243 deaths · 77 injured · $2.0 billion · 47 events
- Tornado and Flash Flooding in North Carolina, September 25 to 28, 20245 deaths · 4 injured · $414 million · EF1 · 15 events
- Hurricane and Tropical Storm in Florida, September 25 to 27, 20243 deaths · 1 injured · $5.4 billion · 50 kt wind · 75 events
- Hail and Damaging Winds in Idaho, September 25, 20241 death · $25,000 · 1 in hail · 21 events
- Rip Current in Puerto Rico, September 25, 20241 death · 1 event
- Wildfire in Washington, September 25 to 30, 2024$3.6 million · 1 event
- Tornadoes and Tropical Storm in Florida, September 25 to 27, 2024$1.2 million · EF0 · 19 events
- Dense Fog in Oklahoma, September 25, 202410 injured · $50,000 · 1 event
- Flash Flooding and Flooding in Virginia, September 25 to 27, 2024$133,000 · 11 events
- Damaging Winds in Washington, September 25, 2024$36,000 · 67 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217679, 1217680, 1217685, 1217686, 1217687, 1217681.